Florida, 2001

Damaging Wind in Florida, June 16, 2001

June 16, 2001 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 16, 9:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 9:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT SAT JUN 16 2001

LATEST SURFACE ANALYSIS SHOWS THE SURFACE RIDGE JUST TO THE SOUTH OF
THE LAKE JUDGING BY THE WIND FIELD AND ISOBARIC ANALYSIS.
UNFORTUNATELY...WE DID NOT HAVE A 12Z SNDG TODAY NEITHER DID TBW.
SO I HAVE TO USE EYW FOR MY ANALYSIS COMBINED WITH GUIDANCE AND
SATELLITE/SOUNDER DATA ONLY. H5 TEMPS ACROSS THE AREA ARE -9 (FOR
EYW THAT IS PRETTY COLD). PWAT IS RUNNING AROUND 1.70 AND AFTERNOON
MODIFIED CAPE IS 4500. WE HAVE PLENTY OF INSTABILITY AND MOISTURE IS
STILL ABOUT THE SAME...IF NOT A BIT HIGHER...THAN YESTERDAY. W/V SAT
LOOP ALSO SHOWS RIDGE ALOFT ACROSS THE AREA WITH A DRY/COLD SLOT
ALOFT MOVING SOUTH TOWARD THE SOUTHWEST COAST ATTM. EVEN WITHOUT
THAT POOL OF COLD AIR OVER US EYW SNDG SHOWED DEW POINT DEPRESSIONS
GREATER THAN 40 BETWEEN 500 AND 300 MB. LOOKS LIKE STORM MOTION
TODAY SHOULD BE OUT OF THE NNE AT LESS THAN 5 KNOTS. SO C-BRZ AND
OUTFLOWS WILL WEIGHT ON ULTIMATE STORM MOTIONS AS STEERING FLOW IS
WEEK. ULTIMATELY...STORMS WILL BE SLOW MOVERS TODAY SO LOCALLY
HEAVY RAINFALL IS LIKELY. I WILL INCREASE INTERIOR AND WEST COAST
POPS TO THE LIKELY RANGE OF 60% AND LEAVE THEN THE SAME ELSEWHERE AS
I EXPECT C-BRZ TO HOLD CONVECTION MOSTLY INLAND AND WEST. THAT
IS...MOST ACTIVITY WILL BE HELD OFF FROM WESTERN SUBURBS IN THE SE
COAST WESTWARD. THIS IS IN LINE BY WHAT IS SUGGESTED BY THE RUC AND
MESOETA MODELS ALSO. GIVEN THIS SCENARIO...WILL KEEP STRONG
THUNDERSTORMS WORDING IN ZFP ALSO.

MARINE...LOOKS ON TRACK SO NO AMENDMENTS MADE.

FIRE WX...NO HIGHLIGHTS.

.MIA...NONE.

PS

In the hours before

Special weather statement, Jun 16, 10:00 AM EST, 2 hours 30 minutes before
FLZ063-066>075-162000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT SAT JUN 16 2001

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON...
...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON...

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND LAST INTO THE EARLY EVENING HOURS ACROSS SOUTH
FLORIDA. THE ACTIVITY WILL BE MOST ACTIVE FROM THE EXTREME WESTERN
SUBURBS IN THE SOUTHEAST COAST WESTWARD. THESE STORMS WILL BE NEARLY
STATIONARY FOR THE MOST PART OR DRIFT SLOWLY TOWARD THE SOUTH
SOUTHWEST.

THE SLOW MOVEMENT OF THESE STORMS WILL RESULT IN LOCALLY VERY HEAVY
RAINFALL. LOCALIZED MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS POSSIBLE. THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45
TO 50 MPH AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. SMALL HAIL
IS ALSO POSSIBLE. A FEW OF THE STORMS COULD EVEN BECOME
SEVERE...THEREFORE SPOTTERS SHOULD REMAIN ALERT TODAY AND SHOULD
MONITOR THE SITUATION. SPOTTER ACTIVATION MAY BE REQUIRED.

AFTERNOON TEMPERATURES ARE FORECAST TO REACH THE LOWER TO MID 90S
ONCE AGAIN THIS AFTERNOON PARTICULARLY INLAND. THESE TEMPERATURES WILL
COMBINE WITH DEW POINT READINGS RANGING FROM THE LOWER TO MID 70S
RESULTING IN HEAT INDICES NEAR 105 DEGREE THIS AFTERNOON. IF YOU
HAVE TO BE OUTDOORS THIS AFTERNOON...TRY TO LIMIT EXPOSURE IN THE
SUN AND DRINK PLENTY OF NON-ALCOHOLIC FLUIDS.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

PS
Local storm report, Jun 16, 12:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
103 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    COOPER CITY               FL   60-70 MPH TSTM GUST
06/16/01   BROWARD                        TREES DOWN AND POWER
                                          OUTTAGES.  WIND GUSTS
                                          MEASURED BY ANEMOMETER.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 16, 12:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    MIAMI LAKE                FL   .75 INCH HAIL
06/16/01   DADE                           TREES BENT OVER BY WIND
                                          ALSO.  REPORTED BY
                                          PUBLIC.

0122 PM    MIAMI LAKE                FL   1 INCH HAIL
06/16/01   DADE                           INTERSECTION OF THE
                                          PALMETTO AND NW 57TH
                                          AVENUE.  REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 16, 12:30 PM EST
Where
Palm Beach County, Lantana
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
26.583, -80.050

A SKYWARN spotter reported wind gusts of 60 mph that blew over small trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251069.